Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Spotting, nicotine withdrawal symptom - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Smoking and Alcohol Addiction
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3176 Questions
User :   I quit smoking about 8 weeks ago and have had spotting between periods ever since. should I be worried about this?
Doctor :   Hi
User :   hi :)
Doctor :   Iam.Dr.xxxx
Doctor :   May i know your age and gender?
User :   female 37
Doctor :   ok
Doctor :   How long you were a smoker
User :   20 years
Doctor :   ok
Doctor :   were you taking any medicines for addiction?
User :   no
Doctor :   ok
Doctor :   are your periods regular?
User :   they were until the spotting started
Doctor :   so
Doctor :   you have irregular periods
User :   they were always regular until recently when i started having the spotting
Doctor :   smoking has been associated with increase bleeding
Doctor :   ok
User :   i never had spotting when i was a smoker
Doctor :   are you having blood in urine?
Doctor :   ok
User :   no
Doctor :   amay be it is due to nicotine withdrawal
User :   is that possible?
Doctor :   Quitter's flu" is a term used to describe this phase of smoking cessation because nicotine withdrawal symptoms often mimic a cold or a mild case of the flu
Doctor :   Each person goes through this phase of recovery from nicotine addiction a little differently. But for most people, these discomforts are short-lived.
User :   i feel fine other than the spotting
Doctor :   ok thats good
User :   so how long should i wait before i call my doctor about it?
Doctor :   your female hormones will be in imbalance
Doctor :   if it persists you need an
Doctor :   physical examination
Doctor :   to rule out local pathology
Doctor :   i mean if it lasts for next periods also
Doctor :   Spotting is light bleeding experienced outside of normal menstrual periods.
User :   so for now i should just wait and it may clear on its own?
Doctor :   There are many reasons why spotting sometimes occurs before a period. While many of these reasons are normal or benign, spotting is still considered to be abnormal bleeding and thus should always be checked out by a doctor.
Doctor :   yes but if the bleeding increases you will have to go immdeiately
User :   ok
Doctor :   Some women, however, notice light spotting for a day or two after ovulation.

Doctor :   Spotting is one of the most common side effects of most hormonal birth control options, including birth control pills, hormonal IUDS and the birth control shot, patch and implant.

User :   it's only been a few drops a day, very little
Doctor :   Spotting can also be the result of hormonal imbalances other than those caused by pregnancy or birth control. For instance, your body may be producing too much estrogen or not enough progesterone, possibly due to a thyroid problem or from taking certain medications.

Doctor :   ok
User :   i am on birth control pills
Doctor :   so even that can cause too
Doctor :   Spotting is one of the most common side effects of most hormonal birth control options

Doctor :   Spotting before your period is sometimes a sign of an underlying condition such as uterine fibroids or polyps, ovarian cysts or cervical or uterine cancer. While rare, these conditions can be serious and may require treatment.

User :   i just had my annual exam a couple of motnhs ago and that was fine
Doctor :   ok
Doctor :   thats good
Doctor :   While your spotting may be perfectly normal, it's important to rule out pregnancy or any underlying conditions. If you experience very heavy bleeding between periods, contact your doctor immediately.

User :   so i guess i should just wait and see and if it gets worse call my doctor?
Doctor :   yes sure
User :   ok. thank you
Doctor :   thankyou
Doctor :   Is there anything else ican help you with now?
Doctor :   Thanks for consulting........
Doctor :   Bye for now...............
Doctor :   Take care.....
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor